TITLE

An Observational Study of Musculoskeletal Pain Among Patients Receiving Bisphosphonate Therapy

AUTHOR(S)
Caplan, Liron; Pittman, Cory B.; Zeringue, Angelique L.; Scherrer, Jeffrey F.; Wehmeier, Kent R.; Cunningham, Francesca E.; Eisen, Seth A.; McDonald, Jay R.
PUB. DATE
April 2010
SOURCE
Mayo Clinic Proceedings;Apr2010, Vol. 85 Issue 4, p341
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVE: To seek evidence for the association of bisphosphonate use with diffuse musculoskeletal pain (MSKP) in a large national cohort, controlling for conditions associated with MSKP. PATIENTS AND METHODS: This retrospective cohort study enrolled all US veterans aged 65 years or older with a vertebral or hip fracture who were treated for at least 1 year between October 1, 1998, and September 30, 2006 (N=26,545). All international Classification of Diseases, Ninth Revision, Clinical Modification (ICD-9-CM) diagnostic codes, demographics, and pharmaceutical data were obtained from national databases. A composite end point, based on ICD-9-CM codes compatible with diffuse MSKP, was constructed. The primary outcome was time until MSKP. We performed regression analysis using the Cox proportional hazards model, controlling for age, sex, race, alcoholism, depression, anxiety, smoking, recent 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor (statin) use, rheumatic disease, and comorbidity score. RESULTS: The univariate regression identified an association of bisphosphonate exposure and MSKP (hazard ratio, 1.22; 95% confidence interval, 1.04-1.44). In the multivarlate regression, however, patients prescribed a bisphosphonate were not more likely to be assigned an ICD-9-CM code compatible with diffuse MSKP (hazard ratio, 1.10; 95% confidence interval, 0.93.1.30). Consistent with prior studies, we found that female sex, depression, anxiety, comorbidity score, and the presence of a rheumatic disease were all associated with a greater risk of a diagnosis of diffuse MSKP. There was no demonstrable association with statin exposure. CONCLUSION: Bisphosphonate use was not associated with a statistically higher rate of MSKP in this cohort. individual patients may rarely report MSKP while taking bisphosphonates; however, for our studied cohort, incident MSKP does not appear to explain bisphosphonate discontinuation rates.
ACCESSION #
49068515

 

Related Articles

  • Statin Use May Have Musculoskeletal Risks.  // Journal of Gerontological Nursing;Aug2013, Vol. 39 Issue 8, p4 

    The article discusses the article " "Musculoskeletal Conditions, Injuries May Be Associated with Statin Use", published in an online issue of "Journal of the American Medical Association Internal Medicine" which found that the use of statin drugs maybe associated with musculoskeletal conditions,...

  • PREFACE.  // Annals of Internal Medicine;Nov64 Part 2, Vol. 61 Issue 5, p3 

    Introduces a series of articles on rheumatism. Fundamental and clinical aspects of the condition; Publishings of the American Rheumatism Association; Preparations for a bibliography on rheumatic diseases.

  • BASIC RESEARCH WITH CLINICAL SIGNIFICANCE.  // Annals of Internal Medicine;Nov64 Part 2, Vol. 61 Issue 5, p65 

    Discusses basic research with clinical significance in the investigations on rheumatic diseases. Morphology; Immunology and auto-immunity; Biochemistry; Experimental disease models.

  • THE CAMPAIGN AGAINST RHEUMATISM.  // Annals of Internal Medicine;Nov64 Part 2, Vol. 61 Issue 5, p69 

    Discusses the progress made in the campaign against rheumatism. Publications circulated; World and national organizations established; Surveys and other efforts.

  • Statin-Induced Musculoskeletal Problems: Disconcerting Reports and Data. Manolis, Antonis S. // Rhythmos;Jul2014, Vol. 9 Issue 3, p37 

    The author discusses studies on statin related myopathies. He cites the retrospective cohort study comparing 13, 626 statin users and 32, 623 nonusers which shows the association of statin therapy with musculoskeletal (MS) problems, arthropathies, injuries, and pain. He mentions the increased...

  • Safety of statins. Maji, Debasish; Shaikh, Shehla; Solanki, Dharmesh; Gaurav, Kumar // Indian Journal of Endocrinology & Metabolism;Jul/Aug2013, Vol. 17 Issue 4, p636 

    Statins are an established class of drugs with proven efficacy in cardiovascular risk reduction. The concern over statin safety was first raised with the revelation of myopathy and rhabdomyolysis with the use of now withdrawn cerivastatin. Enhanced understanding of the mechanisms behind adverse...

  • Prevalence of Musculoskeletal Pain and Statin Use. Buettner, Catherine; Davis, Roger B.; Leveille, Suzanne G.; Mittleman, Murray A.; Mukamal, Kenneth J. // JGIM: Journal of General Internal Medicine;Aug2008, Vol. 23 Issue 8, p1182 

    Muscle effects are the most common reported adverse effects of 3-hydroxy-3-methylglutaryl coenzyme A inhibitors (statins). However, in placebo-controlled trials the incidence of muscle pain is most often similar for placebo and active control groups. We sought to evaluate whether statin use was...

  • Statin-Induced Musculoskeletal Problems: Disconcerting Reports and Data. Manolis, Antonis S. // Rhythmos;Jul2014, Vol. 9 Issue 3, p37 

    The author discusses studies on statin related myopathies. He cites the retrospective cohort study comparing 13, 626 statin users and 32, 623 nonusers which shows the association of statin therapy with musculoskeletal (MS) problems, arthropathies, injuries, and pain. He mentions the increased...

  • Locally applied Simvastatin improves fracture healing in mice. Skoglund, Björn; Aspenberg, Per // BMC Musculoskeletal Disorders;2007, Vol. 8, p98 

    Background: HMG-CoA reductase inhibitors, statins, are widely prescribed to lower cholesterol. High doses of orally administered simvastatin has previously been shown to improve fracture healing in a mouse femur fracture model. In this study, simvastatin was administered either subcutaneously or...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics